Topics:

Narcolepsy spike linked with flu shot

Tools

Narcolepsy (excessive daytime sleepiness) is usually a rare disorder. However, in 2010 there was a sudden spike in Finland of children and young people developing narcolepsy and cataplexy, with cases increasing somewhere around seventeenfold. A couple of papers published in PLoS One have tried to untangle this mystery, and they have found a connection between these bouts of extreme tiredness and the flu shot Pandemrix given with the adjuvant AS03 during the H1N1 2009 flu pandemic.

A team from hospitals and clinics across Finland followed all Finnish children born between 1991 and 2005 and cross-checked those with narcolepsy with their vaccination records. They found that the chance of narcolepsy was much higher in children who had been vaccinated with Pandemrix.

In the second paper published in PLoS One, Finnish researchers carried out genetic tests on some of the narcoleptic children who had had the Pandemrix flu shot. They found that the children all had a genetic marker that has been linked to an increased risk of narcolepsy.

It seems likely that the vaccine, the adjuvant or the combination of the two somehow triggered narcolepsy in the children who were already at risk because of their genetic makeup. This idea is supported by the news that there was a similar spike in Sweden. However, there was no similar spike in Canada and the U.K., which use the same or similar vaccines and adjuvants and have comparable genetic risks, possibly suggesting that there is another environmental factor involved. The results will need to be checked in children in other countries.

- read the release
- see the abstract linking Pandemrix to narcolepsy
- check out the abstract looking at the genetics
- look at the article in Medpage Today

Related Articles:
WHO urges investigation into link between flu shots, narcolepsy
Finnish health authorities see link between Pandemrix and narcolepsy
Glaxo sees huge rush for Pandemrix supplies

Filed Under